Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies

A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution. When she was transferred back to the inpatient floor, the pharmacist, in reviewing her records and speaking with the resident physician, thioridazine (brand name Mellaril) had been prescribed when chlorpromazine (brand name Thorazine) had been intended. The commentary discusses the use of computerized physician order entry (CPOE) to reduce prescribing errors in inpatient settings and the importance of having a pharmacist on the patient care team to avoid prescribing errors involving less commonly prescribed medications. 

Nasim Wiegley, M.D. and José A. Morfín, M.D. | January 29, 2020
A 54-year-old man was found unconscious at home with multiple empty bottles of alcoholic beverages nearby and was brought to the emergency department by his family members. He was confused and severely hyponatremic, so he was admitted to the intensive care unit (ICU). His hospital stay was complicated by an error in the administration of hypertonic saline.
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz
Jerod Nagel, PharmD, and Eric Nguyen| October 1, 2015
A woman who had recently had her left lung removed for aspergilloma presented to the outpatient clinic with pain, redness, and pus draining from her sternotomy site. She was admitted for surgical debridement and prescribed IV liposomal amphotericin B for aspergillus. Hours into the IV infusion, the patient developed nausea, vomiting, sweating, and shivering, and it was discovered that she had been given conventional amphotericin B at the dose intended for the liposomal formulation, representing a 5-fold overdose.
Elisa W. Ashton, PharmD| February 1, 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc| August 21, 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.